Utah, 2003

Winter Weather in Utah, February 17 to 18, 2003

February 17 to 18, 2003 · NWS GJT · 2 events in 2 counties and zones

A storm system produced widespread snowfall amounts from 5 to 8 inches across the La Sal and Abajo Mountains, and the eastern Uinta Mountains of eastern Utah.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A storm system produced widespread snowfall amounts from 5 to 8 inches across the La Sal and Abajo Mountains, and the eastern Uinta Mountains of eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 17, 2:15 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Feb 17, 2:15 PM MST, 1 hour 45 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
215 PM MST MON FEB 17 2003

TONIGHT: ANOTHER WAVE WILL AFFECT CWA OVERNIGHT. THIS SYSTEM A BIT
FARTHER SOUTH THAN SYSTEM SUNDAY NIGHT. BOTH AVN AND ETA SHOWING
GOOD MOISTURE WITH FAIRLY GOOD DYNAMICS STARTING THIS EVENING.
OROGRAPHICS NOT AS IMPRESSIVE AS LAST NIGHTS STORM WITH SOUTHWEST
FLOW AT 15 KT AT 700MB SWITCHING AROUND TO WESTERLY AFTER
MIDNIGHT. AFTER COORDINATING WITH PUB HAVE GONE WITH WINTER WEATHER
ADVISORY FOR SAN JUAN MOUNTAINS TONIGHT THROUGH TUESDAY MORNING AS
THE MAIN FOCUS WILL BE OVER SOUTHERN CWA. HAVE LEFT OTHER SOUTHERN
AND CENTRAL MOUNTAIN ZONES BELOW ADV CRITERIA AMOUNTS. LOWER
ELEVATIONS ACROSS THE SOUTH SHOULD EXPECT RAIN OR RAIN/SNOW MIX TO
CHANGE OVER TO SNOW AFTER MIDNIGHT. TEMPERATURES NOT AS
COLD ACROSS THE SOUTH WITH 700MB TEMPS COOLING TO -5C BY 12Z. HAVE
KEPT RAIN/SNOW MENTION IN THOSE AREAS OVERNIGHT BUT HAVE ADDED LIGHT
ACCUMULATIONS IN THESE AREAS FOR THE HIGHER TERRAIN. EXPECT ISOLD-SCT
POPS ELSEWHERE.

 TUESDAY:  HAVE KEPT SLIGHT CHANCE/CHANCE SNOW SHOWERS OVER SOUTHERN
HALF OF CWA AS MOIST FLOW WINDS DOWN DURING MORNING HOURS. SHOWERS
WILL BE MORE NUMEROUS OVER SAN JUAN MTNS AND HAVE CONTINUED THE
ADVISORY THROUGH NOON WITH ADDITIONAL ACCUMULATIONS OF UP TO 3
INCHES. AS SYSTEM MOVES EAST OF CWA BY TUESDAY AFTERNOON EXPECT
PARTLY CLOUDY SKIES WITH SOME LINGERING SNOW SHOWERS AND CLOUDS
ACROSS SOUTHWEST COLORADO. MPM

MEDIUM RANGE (TUESDAY NIGHT THROUGH THURSDAY)...GFS AND ETA FAIRLY
CLOSE WITH INCOMING SHORT WAVE TUE NIGHT. THE AVN IS MORE ENERGETIC
...PROBABLY AS A RESULT OF DEEPER TROF FEATURE AT 135W. MEANWHILE
THE EC SHOWS SIGNIFICANT DIFFERENCES SO DISREGARDED FOR THE TIME
BEING. TIME/HGHT XSECS NOT THAT IMPRESSIVE WITH DYNAMICS OR
MOISTURE BUT SOME QPF IS INDICATED. CHANCE POPS NRN MTNS WILL BE
ADEQUATE. BY WEDNESDAY THE ETA COMES AROUND TO THE EC SOLUTION WITH
POWERFUL CLOSED LOW MOVING INTO CALIFORNIA. THE FLOW ALOFT OVER
OUR FA BACKS TO THE SW BRINGING ADDED MOISTURE WITH A GOOD CHANCE OF
SHOWERS DEVELOPING OVER THE SRN MTNS BY WED NIGHT. SURPRISINGLY THE
GFS SUITE ALSO COMES AROUND TO EC SOLUTION THUR AS CLOSED LOW TRACKS
ACROSS SRN AZ. WOULDNT BE TO SURPRISED TO SEE SUBSEQUENT MDLS A
LITTLE SLOWER AND FURTHER SOUTH. EVEN WITH CURRENT SOLUTION TRACK OF
STORM MAY BE TO FAR SOUTH TO HAVE TREMENDOUS IMPACT ON OUR CWFA...
ALTHO MODERATE AMOUNTS OF SNOW WILL LIKELY MAKE IT TO THE SAN JUANS.

FOR FRIDAY THROUGH MONDAY...BROAD TROUGH WILL BE SITUATED ALONG
100W...AND THAT PLACES THE FORECAST AREA IN NORTHWEST FLOW.
RIPPLES EMBEDDED IN THE FLOW WILL IMPACT THE NORTHERN ZONES FOR
CHANCE POPS.  NORTHWEST FLOW GRADUALLY WEAKENS THROUGH THE
PERIOD AS THE JET ALOFT TRANSLATES EASTWARD.  BUT LOW LEVEL
INSTABILITY DURING THE AFTERNOON HOURS WILL INDUCE SOME SNOW
SHOWERS OVER THE NORTHWESTERN MOUNTAINS.  FRISBIE

.GJT...WINTER WEATHER ADVISORY TONIGHT THROUGH NOON TUESDAY CO
ZONE 18-19.
Hazardous weather outlook, Feb 17, 5:00 AM MST, 11 hours before
COZ001>014-017>023-UTZ022>025-027>029-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
500 AM MST MON FEB 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

SNOW SHOWERS WILL INCREASE OVER SOUTHWEST COLORADO TONIGHT. UP TO 12
INCHES OF SNOW ACCUMULATION IS POSSIBLE IN THE HIGHER ELEVATIONS OF
THE SAN JUAN MOUNTAINS BY EARLY TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE POTENTIAL EXISTS FOR A STRONG WINTER STORM SYSTEM TO IMPACT
EASTERN UTAH AND WESTERN COLORADO ON THURSDAY.  MOUNTAIN SNOW AND
STRONG WINDS OVER EXPOSED AREAS AND RIDGETOPS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.  SPOTTERS
ARE ENCOURAGED TO REPORT THEIR SNOW REPORTS...OR ANY OTHER
SIGNIFICANT WEATHER CONDITION.

RAMEY/FRISBIE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, La Sal & Abajo Mountains

When
February 17, 4:00 PM MST to February 18, 12:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Winter Weather, Eastern Uinta Mountains

When
February 17, 4:00 PM MST to February 18, 12:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344158, 5344159.